Try it
Pharmacology · Local anaesthetics: prilocaine methaemoglobinaemia
Sample itemA neonate given a large dose of prilocaine cream becomes cyanosed with a low saturation on pulse oximetry that does not improve with oxygen, and blood appears chocolate brown. What is the antidote?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Methylene blue
A metabolite of prilocaine, o-toluidine, oxidises haemoglobin iron to the ferric state, producing methaemoglobinaemia. Methylene blue reduces methaemoglobin to haemoglobin, and it is avoided in G6PD deficiency.
Option by option
A. Naloxone
Naloxone has no role.
B. Hydroxocobalamin
Hydroxocobalamin treats cyanide poisoning.
C. Methylene blue (correct)
Correct. Methylene blue reduces methaemoglobin.
D. Sodium nitrite
Sodium nitrite itself induces methaemoglobin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?